1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2021 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
  4. Guest, stay home, stay safe, save the NHS. Stay up to date with information about keeping yourself and people around you safe here and GOV.UK: Coronavirus (COVID-19). Think you have symptoms? NHS 111 service is available here.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Approved Help out a Trainee Pharmacist?

Discussion in 'Diabetes Research' started by BluePharma, Sep 29, 2015.

  1. xAoifex

    xAoifex Type 1 · Well-Known Member

    Messages:
    199
    Likes Received:
    255
    Trophy Points:
    103
    I was diagnosed as T1 11 years ago and originally on the traditional lantus and novorapid concoction however due my my job (nurse working shifts) I found the Lantus too inflexible as I couldn't alter it effectively for my shift patterns, any change take a few days to take effect. Due to this and dawn phenomenon I changed to BD levemir, It meant I could flip my bolus doses around for my night shifts and the change was fairly immediate. It also mean I could take a higher dose at night to try and combat the dawn phenomenon. I did this for several years until my team eventually persuaded me to try a pump. I now have multiple basal rates throughout the day with the ability to use temporary basal rates if my activity levels change. I also have a different basal pattern set for my night shifts. This has meant my HbA1c has dropped from around 8.5% to 7% (coming down slowly at each test!) It also means that I can have more control over my glucose and am slowly getting out of the habit of running higher at work from the fear of going hypo at a very inappropriate time! I am at a higher risk of DKA as there is no long acting insulin on board so if my supply is interrupted, for example cannula or site issues or pump malfunction (rare!) then I have no insulin in my system as it's only short acting insulin used in pumps. To identify any issues I have to commit to testing several times a day (average 6-10 depending on activity level, driving etc)
    I hope this is useful!
     
    • Like Like x 4
  2. MaryCanary

    MaryCanary Type 2 · Active Member

    Messages:
    41
    Likes Received:
    118
    Trophy Points:
    73
    I'm a recently-diagnosed Type 2, diet controlled for now. I also have lymphoedema, and a couple of months ago I developed a sudden and severe cellulitis in the affected arm. At first I was treated for septicaemia with three aggressive antibiotics (Vancomycin, Gentomycin and Clindimycin, all by IV, for six days, Then my veins collapsed and they took me off the IVs and gave me oral Clindimycin and sent me home. Then I developed a huge reaction - my skin was covered in a measles-like rash from head to foot so I had to come off the oral tablets too. I went to the optician a month later, complaining that my eyesight had suddenly become blurry. She spotted 'diabetic changes' to the back of my eye and sent me to the doc for blood tests. Of course, the bloods revealed high glucose levels and I was sent away with instructions to change my diet and take more exercise.

    The reason I am telling you all this is because it has been suggested to me by medics in my family that it was the 'insults' that my body had suffered that had raised my glucose levels, though the condition had probably been developing anyway.

    I have had a couple of hypos since drastically changing my diet. Both times I felt faint, my mouth tingled, I felt an impending sense of doom and I had to lie down before I fell down. The first time, I was actually having my blood pressure taken by the diabetic nurse and she said my BP was extremely low, and made me lie down and eat some glucose tablets. The next time, I was in a shop and I was quite scared. I always carry glucose tablets with me now.

    The diet I am on is the Low Carb High Fat diet. I am taking almost no carbs at the moment, trying to reverse this damned disease!

    Regarding pharmacists, I have been in hospital quite a few times and unfortunately I have found that they generally take several hours to send up the meds to the ward before discharge. This means an awful lot of hanging about before you can go home. I have often wondered why this happens. Other than that, no complaints!
     
    • Like Like x 3
  3. BluePharma

    BluePharma HCP · Member

    Messages:
    10
    Likes Received:
    12
    Trophy Points:
    43
    Just want to give everyone a big thank you - I gave my presentation to the techs today and it all went well. The stories and examples you've all given me really helped to support their learning. I've been asked to give another presentation to a larger audience of slightly more qualified technicians and no doubt your input will come in useful again!

    Best wishes to all
     
    • Like Like x 6
  4. xAoifex

    xAoifex Type 1 · Well-Known Member

    Messages:
    199
    Likes Received:
    255
    Trophy Points:
    103
    What did you talk about in the end? Glad it went well!
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook